Brought to you by Good Health magazine
Many of us have experienced it but would rather not talk about it openly, so Larraine Sathicq asks the experts why it affects some more than others and how we can all stay regular.
If you've ever sat on the toilet long enough for people to start politely knocking on the door to see if you're okay, you probably know what it feels like to be constipated. Constipation is when you have infrequent bowel motions that are difficult to pass. It can be bothersome, uncomfortable and downright painful. To find out the cause of your toilet troubles and how you can fix them, read on.
How's your thyroid?
Constipation can be a sign of an underactive thyroid. Low levels of thyroid hormones cause the body's systems to slow down. When this occurs in the digestive system it means that water, which makes up the greatest part of your faeces, is reabsorbed by the gut, leaving you with smaller, harder stools. Bulking agents like Metamucil, which is made from psyllium husk, can assist by increasing the volume of your stools and making them softer and easier to pass.
Could it be your medication?
"Some medications can cause constipation. Painkillers containing codeine are common culprits, as are certain antidepressants and iron supplements," says Professor Terry Bolin from the Gut Foundation. If you think your current medication could be causing your constipation, see your GP as there may be an alternative.
Do you have other bowel symptoms?
If you have pain, bleeding or a family history of bowel cancer or polyps, a thorough investigation is vital, Professor Bolin says. "In many cases, the pain or bleeding will be caused by haemorrhoids but it's important to rule out bowel cancer. Death from bowel cancer is preventable, but it still kills almost as many women each year as breast cancer does," he adds.
Bloated, as well?
Increasing your fibre intake by too much or too rapidly can cause bloating, as the fibre produces gas in the lower bowel. This is a common problem for young women, Professor Bolin says. If this happens, reducing your fibre intake could be the answer. Speak to your doctor who may recommend a mild laxative.
For more on fixing consitipation, see page 48 of Good Health's Good Health February 2010 issue .